UAD Button

 

What is an Overdose?

An overdose means having too much of a drug or alcohol, or a mix of drugs and/or alcohol for your body to safely handle.

It's possible to have too much of any drug, and the signs of an overdose can look different depending on the drugs used.
 

SIGNS OF AN OPIOID (HEROIN, NARCOTIC PAIN DRUG, ETC) or DEPRESSANT (Xanax, Valium, Etc.) OVERDOSE:

• Slow and shallow breathing
• Very sleepy and unable to talk, or unconscious
• Blue lips or fingertips
• Snoring or gurgling sounds

SIGNS OF AN AMPHETAMINE/OTHER STIMULANT (“speed”) OVERDOSE:

• Amphetamine-induced psychosis (paranoia, hallucinations, delusions)
• Overheating, dehydration, high blood pressure, and an increased risk of seizures

SIGNS OF AN ALCOHOL POISONING/OVERDOSE:

• Confusion
• Difficulty remaining conscious
• Slow breathing or gaps in breathing
• Clammy skin
• Vomiting; seizures; slow heart rate; dulled responses, such as no gag reflex (which prevents choking); and extremely low body temperature.

AVOIDING AN OVERDOSE
Be careful when taking prescription medications and over-the-counter medicines as you can overdose on these too.

• With all medications, read the instructions and speak to your doctor/pharmacist to make sure you take the correct dose.
• Taking more than one kind of drug, also called poly-drug use, can increase the effects and the risk for overdose.
• Taking a drug regularly can increase your tolerance to it.  This means that your body may get used to the amount of a drug that you are taking and it may take more of it to feel the same effect.  Be careful not to exceed the recommended dosage.
• Also, if you haven’t used a substance for some time, you may not be able to “handle” the same amount as when you last used.
• Some drugs have a long half-life, or amount of time it takes for the substance to leave your body.  While you may not feel its effect the next time you use, it may still be in your system.  You must keep this in mind when taking the next dose.  Take medicines only in the amount and as often as directed.
• To avoid the possibility of children accidently overdosing on prescription drugs, all medications should be properly stored and disposed at a local Prescription Drug Take Back Program.


WHAT TO DO

• If you can't get a response from someone who may have overdosed, call 911.
• STAY WITH THE PERSON.
  If you have to leave the person alone or if they throw up, lay the person in the rescue position - on their side, hand supporting the head, mouth facing downward, and leg on the floor to keep the person from rolling.
• If the person is not breathing, perform rescue breathing.
• In the case of an opioid overdose, give the person Narcan (Naloxone), if it is available.

NEXT STEPS

• Need Help Now?  Click here for information on getting treatment. 
• Family Resources
• Prescription Take Back Boxes


PREVENTION RESOURCES AND OTHER INFORMATION

http://captus.samhsa.gov/access-resources/opioid-overdose-prevention-toolkit
http://www.cdc.gov/homeandrecreationalsafety/overdose/facts.html
http://www.cdc.gov/medicationsafety/
http://www.cdc.gov/MedicationSafety/Adult_AdverseDrugEvents.html
http://www.aapcc.org/prevention/medication-safety/
http://www.aapcc.org/alerts/